The results are in!
I’ve been conducting a little experiment on myself over the past 6 weeks on finding answers to the question: Can I hack my sleep cycle to maximize my efficiency?
If you know me, you know that I don’t like to sleep; I think it is a huge waste of my time when I could be doing something that helps further enhance my knowledge or train for a new skill. Over the past couple of years, I just simply tried to force myself to disregard sleep and lived a life as both a morning lark and a night owl. Other than it being complete hell waking up at 3:30AM most days, and having to cope with my body overriding my demand to get up and “sleeping in” a half hour later (around 4AM-4:15AM), I usually didn’t suffer from any typical negative side effects. I still have not called in sick to work once in the soon-to-be six years I’ve worked at FedEx, I usually only have 2 cups of coffee daily, and I made the Dean’s list fall semester.
That seems all good, but I want to know what really works for me; who knows, maybe my capacity may be much higher than I could have imagined and being sleep-deprived is limiting my potential? Anyways, I decided to do a simple test to help settle this issue.
I broke the test into 3 phases: Control, Experiment 1, & Experiment 2.
Control= Simply do what I’ve been doing: Just wake up at 3:30AM, doesn’t matter if I get 5 hours of sleep or 2 hours, just simply focus on waking up early. I would usually take a half hour nap after my morning shift, but usually averaged around 3 hours of sleep.
Experiment 1= 6 hours of sleep. While some may think 6 hours is still too little, 6 hours committed to sleep is hard for me, especially since I work morning shifts and like to workout before work. But during this experiment I would go to bed by 10PM and get up at 4AM, and would workout during the afternoon. Some days I still had to take a nap after my first shift; I think it just became a habit to sleep around 10AM.
Experiment 2= Polyphasic sleep (3 hours night sleep + 3x 20 minute naps) This was the exciting experiment. The theory behind this is that most of our sleep is in light sleep and isn’t that efficient. If we reduced the hours of sleep and spread the day out with short naps, it would force the body to jump right into deep sleep and REM sleep during the night.
I would sleep from 1AM to 4AM and then take naps at 10AM, 4PM, and 9PM.
I did each of these tests for two weeks, and to determine how successful the sleep was, I logged my energy levels on a scale of 1-8, four times per day (4AM, 11:30AM, 4:30PM, and 8:30pm).
The average scores over the two-week period was this:
Experiment 1= 5.02
Experiment 2= 5.06
The experiments seem almost identical, but due to some errors in my system, I have to admit that I think the second experiment is artificially high. First off, I didn’t always enter 4 energy scores every day, and I forgot to even enter any on some weekend days. I’m sure some of the individual scores that I didn’t log were due to the fact that I was so exhausted that I didn’t even think about logging my energy levels. Second is that I set the energy-logged time schedule before I set up the naps, and the time I was to record my energy, the second and third times were set right after I would have taken a nap, resulting in what might be an unfair spike in energy at that given time compared to the other two tests.
With that I would sadly have to admit that the most logical option did in fact win: more sleep is better. The 6 hour schedule wins.
You didn’t think I was going to give in that easy? Nah, never!
When I dove deeper into the data, I noticed a couple of trends between the two experimental phases: First is that while I seemed to wake up on time with ease during the 6 hour sleep cycle, I usually would drop off during the middle of the day and sometimes broke protocol and took a nap. Second thing I noticed was the inverse situation occurring in the polyphasic sleep: I ran into my usual problem of sleeping in, but once I got my naps in, I logged consistently higher energy scores throughout the day.
Moving forward, I’m going to do some additional experiments to continue to understand what influences my sleep and my energy levels.
Starting this week, I’m taking the best of both experiments and doing a 5 hour polyphasic sleep. I will sleep 10pm-3am and take two half hour naps at 10am and 4pm. This gets me to the six hours total, but gives me the naps to keep myself running throughout the day.
I will post my results of this test at the end of next week.